Like many other contributors, I am slowly (thanks to the advice from PMR pro) reducing my prednisolone from 2mg to 1mg and then, I hope to stop altogether. I have the problem that other people talk about, that first hour or so of the day before the medication takes effect. The situation leads me to wonder why it is considered good to reduce the dose. If prednisolone is needed to enable us to feel well , what is the thinking behind the advice to try to stop taking it. Does anyone have any suggestions please?
I am so slow for the first hour or so of each day. - PMRGCAuk
Most people find that taking the Prednisolone as early as possible helps - some take a sandwich or a yoghourt to bed with and then they are able to have a small breakfast very early, take the steroids and then maybe doze again until it is time to get up.
I find that I have a natural break in sleep around 4am so do this at that point.
If you are in any pain or struggling in any other way then the answer is that you are not taking enough steroids. It isn't good for anyone to take steroids long-term so the idea is to find the lowest dose which controls your symptoms at the time, stabilise on that amount and then think about reducing once you are comfortable.
It's all about quality of life - the Pred should enable you to lead a reasonable 'normal' life.
From about 7.5mg you are taking the amount you would make normally. Once you are under that amount you are asking your own adrenal system to begin working again which is why so many find this awkward to deal with. But you are now in a situation where Pred side effects are minimised so that you should be able to reduce very slowly so waking up the adrenal system gradually.
Hope this helps.
Good advice here. I am going to take my steroids by 4am and see how it goes. If I take them later I feel drained during the morning and late day!
When you start taking pred it is at a dose that will work for almost everyone, 15mg. Sometimes people need 20mg - but it should never be more if it is PMR that is suspected as only PMR really responds to this moderate dose so dramatically. Giving a higher dose might achieve an improvement in something other than PMR and confuse the issue. One study showed that 12.5mg worked for 75% of patients within a month - but using 15mg seems to achieve a result faster - which obviously is popular with patients.
This dose is generally higher than you need to feel good and pred is associated with a lot of side effects long term. It is the total amount taken that poses the problem so the idea is to get you to the lowest dose that works for you in controlling the symptoms to reduce the total amount you take over the whole length of the illness. Pred doesn't cure anything - it just allows you to manage PMR. So having started at 15mg you are told to reduce slowly.
Unfortunately many doctors don't get the bit that you are reducing to the lowest dose that manages the symptoms well. They are so scared of the pred side effects that they often try to rush you to reduce: they suggest too big steps and are aiming for zero not the dose you really need.
If you are finding the symptoms returning then it may suggest that you still need a low dose - is it just the stiffness? Is anything else there that reminds you of the early days of PMR? About a quarter of patients require a very low dose for some years, a few even for life. No one knows why but it MAY be that the adrenal glands are not working as well as they used to - they, like many other bits of us, slow down as we age.
So if the stiffness gets worse do discuss with your GP the concept of remaining on 2mg for some time if that is what works for you - 2 or 3mg is such a low dose that it isn't going to contribute much to the total dose. What WILL affect that total dose is if the PMR reappears and you have to go back to 5 or 10mg to control it again - that makes a big difference. Don't be in a rush to get down to the next dose if you are beginning to get stiff. Staying a few months at each of these low doses is always a good idea. The reduction I suggest gets you from one dose to the next with minimal problems - but if the next dose is too low for your PMR at the moment my reduction won't help.
Does this answer you "Why"? Ask if there's anything else.
Thanks for the advice. I started on 60mg with a diagnosis of "probable GCA, biopsy negative" CRP was around 230, do not remember exactly. I do not have any of the original symptoms now, just a little stiff in my quads and very stiff back, which I am told is not typical.
Your reply does explain why, thank you, it seems a good idea to stay at 2mg for a while longer before trying to reduce further.
Who says it's not typical? Probably someone who has never actually had PMR! I had stiff quads and a stiff back with PMR!
It may also be due to small areas, knots of hardened muscle in your back - that isn't PMR itself but often happens alongside it. If you have a physio or good massage therapist they would be able to identify that and work on it - it made a massive difference for me.
I am also slow until well into the afternoon, some days better than others. I can still function if I put my mind to it. I do Tai Chi at 10am once a week and it is an effort but seem to have no ill effects afterwards. What worries me is that my GP didn't know much about PMR ,it took 6 months of physio before I said do you think I have PMR to which the reply was no I don't think so not with it in your hips as well! I did ask for an ERS and it was 70. I was put on 40 mgs with immediate total relief . I have helped with a support group for 4yrs now so realise the dose was way too high. Every so often I worry about it especially reading your questions and replies about dosage. I have more or less managed PMR by myself with only having a blood test every so often at my request. I am on 2mgs and a couple of months ago my ESR was 29 which makes me stiff, flu like symptoms and feeling weary until late afternoon. The doctor feels my ESR is fine for my age. I am loathe to take a slightly higher dose now because of the amount I must have had over the 4years
Baritone, Tai Chi was the best thing I ever did for PMR. At first I was unable to lift my arms to any degree but I persevered for many months and it was such a morale boost the first time I noticed being able to lift my arms without pain. I also found increased energy after each class.
Try not to feel too concerned about your cumulative dose - it's more important to take the right amount that controls the inflammation. Certainly with the symptoms you describe of feeling "stiff, flu like symptoms and feeling weary until late afternoon", does sound as though 2mg is not quite sufficient for you for now. I also started on 40mg and took 6 1/2 years to reach remission and zero Pred.
Baritone, don't let the cumulative dose worry you. It is important to take the correct dose to dampen down any inflammation otherwise you are in a no-win situation - it will only worsen despite the fact that you are still taking steroids. And unchecked inflammation raging around is just as bad as taking steroids if not more so. You are on a very low dose where any side effects should be minimal and that goes for any dose from 7.5mg downwards.I have been taking them for 13+ years and have not crumbled away yet!
Not what you're looking for?
You may also like...
possibility it may not be PMR and so on but just to close I talk to my wife about the advice and...
there is a time of day optimum for taking Pred. to reduce the effects of inflamation.
mgs I collected from the chemist last time were also in a pink box. So instead of taking 2 x 5 mg,...
I was put on 15mg prednisolone for 3 weeks, then 10mg for 4 weeks, and then reduced to 7.5mg. My...
with PMR two weeks ago and taking a 5mg of Prednisolone three per day. With this, I have to take...